Nebraska, 2017

Flood in Nebraska, February 3 to 6, 2017

February 3 to 6, 2017 · NWS GID · 1 event in 1 county or zone

Although it was not the only ice jam-related flooding of the winter along the Platte River in the Hall County area, the generally minor flooding that occurred between Friday the 3rd and Monday the 6th was likely the most persistent and noticeable round of the season. The initial flooding report arrived on the morning of the 3rd, as water along one of the middle channels began spilling into…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although it was not the only ice jam-related flooding of the winter along the Platte River in the Hall County area, the generally minor flooding that occurred between Friday the 3rd and Monday the 6th was likely the most persistent and noticeable round of the season. The initial flooding report arrived on the morning of the 3rd, as water along one of the middle channels began spilling into fields near Locust Street a short distance north of Interstate 80, covering the road leading to Camp Augustine. Over the course of the next few days, flooding receded in the Locust St. area, but worsened slightly upstream near the Interstate 80/Highway 281 interchange, where waters inundated fields and reached the parking lot of the hotel just southwest of the Interchange. The situation remained fairly steady-state until sometime late on the 6th or early on the 7th, when water receded and flows returned to normal.

When examining temperature trends, this multi-day round of ice jamming fit a typically favorable, fluctuating pattern. Leading up to ice jam formation, temperatures from Jan. 28-31 were relatively mild, averaging over 12 degrees above normal. This was followed by an abrupt transition to colder weather Feb. 1-3, with sub-freezing highs and overnight lows averaging 17 degrees, promoting ice formation. Then from the 4th-6th, milder daytime highs of 55/41/49 allowed the ice to break up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 3, 5:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 3, 5:41 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
541 AM CST Fri Feb 3 2017

.SHORT TERM...(Today and tonight)
Issued at 316 AM CST Fri Feb 3 2017

The big story is the on going light snowfall across most of our
forecast area. The highest accumulation will likely be around 1
inch and fall in an area near I-80, generally south of Highway 92
and north of Highway 6. The snow should begin to gradually decease
in coverage area and intensity between 4-7am. Expect just a few
flurries will remain after 7 am and those should largely come to
and end by mid morning. This is a very low impact snow given it's
light accumulation, lack of wind, and it weighs little. It's
basically a 20:1 or 30:1 ratio containing very little moisture and
it should melt off quickly with just a little sun, certainly by
Saturday.

An area of sfc high pressure will slide off to our east by this
afternoon allowing for return southerly flow. This will allow for
a slight warm up over yesterday, with even warmer weather on the
way by Saturday. The southerly wind will be light this afternoon,
but could actually begin to pick up later tonight setting the
stage for that warmer Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 316 AM CST Fri Feb 3 2017

Aloft: The Westerlies will be characterized by low amplitude flow
thru Tue. A broad wavelength ridge will crest over the Plns Sun
followed by a broad trof Tue...with cyclonic NW flow contg into Wed.
Some moderate amplification will begin Thu as heights rise and
become anticyclonic. Another broad ridge will crest over the rgn Fri.

Surface: Weak low pres will be over Wrn SD at 12Z/Sat with a warm
front extending S thru cntrl Neb/KS...and the cold front extending
NW into MT and SW Canada. This low will migrate into MN by 00Z/Sat
with the warm front moving E of the rgn. The cool front will be on
the Nrn doorstep of the fcst area...and then drop into Cntrl KS Sat
night. This front will lift back N as a warm front Sun. The fcst
area will remain in the warm sector thru Mon. Multiple lows will
eventually consolidate over the OH Vly Tue and this will force the
front to plunge back thru the rgn. Arctic high pres will build into
the rgn Wed-Thu...but the core of the coldest air will miss us. The
next low will already be making its way thru the Wrn USA. An
associated warm front is fcst to move thru Thu night.

A few sensible wx highlights...

Temps: expect a roller coaster. Sat-Mon will be mild if not
downright warm. Colder Tue-Thu...then back to warm Fri.

Precip: There are no decent pcpn events currently envisioned. The
12Z/00Z GEM and 18Z/00Z GFS both offer a strip of 1-3" of snow Wed
or Wed night...with the GFS most aggressive. The 00Z/2 and 12Z EC
were much less. This potential is something to watch.

Fire Wx: We need to watch Tue afternoon. Windy conds are expected in
CAA and RH's are probably not low enough in our SW counties. Could
be a candidate for near critical or critical fire wx conditions.

The only changes made to the fcst initialization was to increase
high temps Sat to consensus of MOS and to increase winds Tue
afternoon/eve. Otherwise...fcst init was accepted.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday morning)
Issued at 532 AM CST Fri Feb 3 2017

The snow has largely come to an end in KGRI and KEAR with perhaps
just a few more flurries through 8 am. The ceilings and visibility
have been on the rise and we expect VFR conditions from here on
out through the remainder of the TAF valid period. The wind is
very light and will remain light and variable through the morning
before becoming southerly later this afternoon. Southerly winds
are expected to increase this evening through the overnight
hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Kelley
AVIATION...Wesely
Hazardous weather outlook, Feb 3, 4:06 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
406 AM CST FRI FEB 3 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
406 AM CST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NORTHWEST WINDS COULD BE SUSTAINED BETWEEN 25 AND 30 MPH TUESDAY
AFTERNOON OVER PORTIONS OF SOUTH CENTRAL NEBRASKA...WITH GUSTS AS
HIGH AS 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Feb 3, 5:58 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
558 AM CST FRI FEB 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     SNOW             GRAND ISLAND AIRPORT    40.97N 98.32W
02/03/2017  M0.5 INCH        HALL               NE   OFFICIAL NWS OBS

            STORM TOTAL SNOW ENDING AT 6 AM.

0554 AM     SNOW             HASTINGS NWS OFFICE     40.65N 98.38W
02/03/2017  M1.1 INCH        ADAMS              NE   OFFICIAL NWS OBS

            STORM TOTAL SNOW ENDING AT 6 AM.

&&

KELLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hall

When
February 3, 8:00 AM CST to February 6, 8:00 PM CST
Where
Hall County, 4.35 mi NNW of Doniphan to 4.32 mi NW of Doniphan
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.827, -98.404

Ice jam flooding occurred for a few days along the middle channels of the Platte River, primarily from near the Interstate 80/Highway 281 interchange, downstream to around Locust Street. On the western edge of the flooding area, waters covered fields near the intersection of Interstate 80 and U.S. Highway 281, and reached the parking lot and access road of a nearby a restaurant and hotel. Slightly downstream, additional flooding occurred near Locust St. north of Interstate 80, where the road leading to Camp Augustine was water-covered from Feb. 3rd-4th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681308.